Kentucky, 2022

Dense Fog in Kentucky, December 9, 2022

December 9, 2022 · NWS PAH · 14 events in 14 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across far west Kentucky during the early morning hours. The dense fog was along and west of a line from Hopkinsville to Princeton to Marion.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across far west Kentucky during the early morning hours. The dense fog was along and west of a line from Hopkinsville to Princeton to Marion. The dense fog formed in the vicinity of a surface trough of low pressure extending from north to south along the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 11:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 8, 11:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1124 PM CST Thu Dec 8 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 238 PM CST Thu Dec 8 2022

The wet pattern will continue through Saturday night.

Light rain remains over mainly southern Illinois late this
afternoon and it is expected to lift northeast and dissipate
through 00Z. In its wake, very low overcast conditions are
expected to persist throughout the region through Friday morning.
At this point, guidance is not advertising dense fog, but the low
ceilings could lower to the ground resulting in a significant
reduction in visibility tonight and Friday morning. We have some
patchy fog mentioned for now, and will keep an eye on the
situation.

A compact storm system and associated weak surface trough will
move eastward from the Plains into the Upper Mississippi Valley
tonight. Guidance has trended a bit wetter with the system and
some light rain will be possible across the northern half of the
region late tonight into early Friday. Measurable rainfall will be
most likely to the north of I-64 in southern Illinois. We maintain
a slight chance of rain near the Tennessee border tonight as well,
but most of the 12Z guidance has shifted farther south with this
area of precipitation, and our southern areas should stay dry.

The next in the seemingly never-ending series of disturbances will
spread rain eastward into southeast Missouri late Friday night and
then across the remainder of the area Saturday morning. Guidance
indicates that the heaviest rains, around one half inch, will be
over southeast Missouri, with lesser amounts expected north and
east across the region. The rain should come to an end in the
afternoon, but could hang up into Saturday evening over the
southeast corner of the forecast area.

As for temperatures, given the relatively small diurnal ranges
expected, the NBM guidance was followed closely. Highs and lows
will remain above normal and most importantly well above
freezing through the entire period.

.LONG TERM...(Sunday through Thursday)
Issued at 238 PM CST Thu Dec 8 2022

The main focus is Tuesday into Tuesday night as periods of rain and
embedded thunderstorms are likely with a strong storm system.
Confidence remains high in the heavy rain and gusty wind potential
and low for severe weather.

1. At least 0.50-1.50" of rain is likely with the potential for
amounts to exceed 2.00" of rain locally.

2. Wind gusts between 25-35 mph are likely from late Tuesday afternoon
into Tuesday night.

3. Potential for a few severe storms remains a close call, especially
for SEMO with the better risk still favored south of our forecast
area.

Technical Discussion:

A mid to upper level ridge over the central CONUS and sfc high
pressure way up north in Nunavut will build into the FA on Sunday
and Monday allowing for dry and tranquil conditions. The
deterministic 12z GFS is a bit optimistic compared to the 12z NAM
on Sunday in seeing breaks of sun late afternoon. Given how light
winds are at the sfc and lack of mixing, would lean more towards
residual low level moisture below 900 mb remaining in place for
most of the day with mostly cloudy conditions while Monday will
have a better chance at some breaks of sun. High temps will range
from the upper 40s to lower 50s. Lows Sunday night will fall into
the mid to upper 30s while Monday night will be a bit warmer in
the upper 30s to lower 40s.

The synoptic picture on Tuesday quickly becomes quite active as the
ridge axis associated with an omega pattern begins to shift east of
the FA. A closed low in the mid to upper levels ejects into the
central Plains with another closed low located over New Brunswick
and Nova Scotia. This will cause a moist airmass to advect into the
FA with a deepening cyclone out west as periods of rain and
embedded convection will be likely Tuesday into Tuesday night. The
NBM may still be a bit too quick in bringing PoPs into the FA
early on Tuesday as 12z deterministic models are a little slower
compared to yesterday. High temps will be milder in the upper 50s
to near 60F with lows falling into the mid to upper 40s.

With that said, the highest confidence remains in the heavy rain and
synoptic wind potential while confidence remains low in the severe
weather potential:

1. The WPC QPF is a bit lower compared to the previous forecast
package with 1.50-2.50" progged across the CWA. This is still
leaning more towards the wetter GEFS solution as the ECMWF/CMC
ensembles lean more towards 0.50-1.50" of rain. Regardless, a
soaking rainfall seems likely with this system as NAEFS ESAT's now
show PWAT's rising above 1.25" into the 97th percentile as the WPC
ensemble cluster still indicates some uncertainty with where the
axis of the heaviest rainfall will setup.

2. NBM now has wind gusts between 25-35 mph progged for late
Tuesday afternoon into Tuesday night as the pressure gradient
tightens ahead of a cold front. As a LLJ ramps up Tuesday evening
with winds at 925 mb around 40 kts, we may come close to Wind
Advisory criteria if we are able to overcome a low level inversion
sooner than what is progged by the latest forecast soundings.

3. SPC's Day 6 outlook has our SW counties in SEMO in a 15% risk for
severe weather. It will likely be another close call for our FA if
there will be enough instability and moisture to support a few
severe storms in a highly sheared environment. Compared to
yesterday, the 12z GFS/ECMWF are less favorable as dewpoints
struggle to reach 60F Tuesday night with the better CAPE still
focused over the ArkLaTex region. Forecast soundings are also
extremely saturated from the sfc-200 mb which usually favors heavy
rain being more of a concern versus severe weather.

To end the forecast period, rain chances remain possible until at
least Wednesday afternoon as fropa will be slow to occur with the
cold front. CAA increases behind the front Wednesday night into
Thursday causing 850 mb temps to plummet below 0C. Dry conditions
can also be expected as a vertically stacked low slowly drifts into
the Great Lakes region with strong cyclonic flow. High temps on
Wednesday will be in the mid to upper 50s while Thursday will be
cooler with highs in the low to mid 40s. With lows nearing freezing
Wednesday night, will need to monitor the timing of fropa in the
coming days as grounds will be extremely saturated.

&&

.AVIATION...
Issued at 1027 PM CST Thu Dec 8 2022

Low-level moisture in place across each of the TAF sites will
likely keep IFR or LIFR conditions through much of the night. The
forecast continues to be challenging with respect to visibilities.
There continues to be indications that at least patchy dense fog
may develop overnight; however, it is possible that there is just
enough mixing (with some wind) to keep this as a very low stratus
layer. That has been the case much of the evening and in most
cases there has been some improvement in visibility. Raised
visibility higher than previous forecast in the tempo group, but
still most confident in maintaining the low ceilings at or around
500ft. Improvement can be expected by late morning or early
afternoon on Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DW
AVIATION...KC
Hazardous weather outlook, Dec 8, 2:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
246 PM CST Thu Dec 8 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
246 PM CST Thu Dec 8 2022 /346 PM EST Thu Dec 8 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Areas of fog are expected across the region tonight into Friday
morning. Dense fog is a possibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of heavy rain and a few thunderstorms are possible Tuesday
through Wednesday. Some minor flooding issues could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/DW

In the hours before

Special weather statement, Dec 8, 8:30 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
830 PM CST Thu Dec 8 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090600-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
830 PM CST Thu Dec 8 2022 /930 PM EST Thu Dec 8 2022/

...Dense Fog Possible Overnight...

Areas of light fog and drizzle this evening may increase overnight.
As the night progresses, patchy dense fog may develop and
possibly become widespread. Motorists tonight should be aware of
the potential for reduced visibility less than a mile. Use extra
caution.

York
Special weather statement, Dec 8, 11:48 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1148 PM CST Thu Dec 8 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1148 PM CST Thu Dec 8 2022 /1248 AM EST Fri Dec 9 2022/

...Dense Fog Possible Overnight...

Areas of dense fog have formed over the Ozark foothills of
southeast Missouri, from the Poplar Bluff area westward. As the
night progresses, locally dense fog may develop eastward across
the Mississippi River into southern Illinois and western Kentucky.
Impactful fog may reach southwest Indiana as well. Motorists
should be aware of the potential for reduced visibility less than
a mile, possibly lasting through the early morning commute. Use
extra caution.

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
December 9, 1:00 AM CST to 9:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1065267, 1065268, 1065269, 1065270, 1065271, 1065272, 1065273, 1065274, 1065275, 1065276, 1065277, 1065278, 1065279, 1065280.